Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 27, 20178 counties in Georgia

NWS Atlanta, GA issued this special weather statement at May 27, 2017, 11:40 PM EDT for 8 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 11:40 PM EDT (03:40 UTC)
Expired
May 28, 2017, 12:30 AM EDT
In force
50 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Chattooga County, GA, Dawson County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Pickens County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 140 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS82 KFFC 280340
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1140 PM EDT SAT MAY 27 2017
 
GAZ002-004>008-011>016-019>022-280430-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Union GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Floyd GA-Fannin GA-
1140 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...SOUTHERN
WALKER...NORTHWESTERN FORSYTH...WHITE...SOUTHERN MURRAY...LUMPKIN...
GILMER...SOUTHERN WHITFIELD...SOUTHERN UNION...NORTHERN CHEROKEE...
GORDON...NORTHERN BARTOW...PICKENS...FLOYD AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 1230 AM EDT...

At 1139 PM EDT...a line of strong thunderstorms extended from near 
Nottely Dam to near Chatsworth and LaFayette, moving southeast at 55 
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Rome, Canton, Cartersville, Calhoun, Dahlonega, Summerville, Jasper,
Cleveland, Dawsonville, Ellijay, Adairsville, Trion, Ball Ground,
Nelson, White, Waleska, East Ellijay, Resaca, Helen and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3464 8552 3471 8468 3480 8461 3468 8425
      3469 8405 3474 8395 3473 8383 3478 8382
      3480 8368 3476 8363 3465 8366 3455 8362
      3450 8367 3452 8379 3447 8393 3441 8398
      3433 8396 3433 8426 3429 8446 3420 8545
TIME...MOT...LOC 0339Z 310DEG 49KT 3495 8413 3474 8464 3470 8524 3462
8575 3463 8623

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 27, 10:15 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 27, 10:15 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1015 PM EDT Sat May 27 2017

.UPDATE...

...Severe Thunderstorm Watch In Effect For Portions of North GA...

Always a tough call with these NW flow events and in this
case...WNW flow event. First wave moved through this morning as
just clouds mainly which really stabilized things longer than the
models had projected. Making up for lost time now though with CAPE
values pushing 2500 J/KG. There has also been an extensive cap to
overcome as evidenced by impressive warming on 00Z FFC sounding.
Hard to discern how far this extends into North GA and honestly
not likely to matter for the first tier of counties given momentum
of initial MCS. But certainly could see some weakening prior to
entering the southern half of the watch but enough uncertainty
there that thought it best in coordination with SPC to go another
tier of counties.

After that...depends more on further upstream convection and if
it makes a late night run at us which would have a better chance
of impacting the metro. For now have kept Atlanta area in the
chance pops except northern burbs where likely will be in place.
Will be a fluid situation with updates to pop grids likely to
continue into the overnight period.

Deese

&&

.PREV DISCUSSION... /issued 757 PM EDT Sat May 27 2017/

PREV DISCUSSION... /issued 247 PM EDT Sat May 27 2017/

SHORT TERM /Today through Monday/...

A rather complicated forecast as a series of disturbances moves
across the CWA beginning tonight and through Sunday night. The MCS
that was over TN early this morning has dissipated and has not put
out an outflow. The hi-res models eventually caught on to this, but
they still struggle with developing convection and moving it into
GA. The HRRR has flip-flop several times this morning and the
WRF/ARW continue to develop convection over TN and move it
southeast. The problem with this is that showers that have developed
over TN are moving northeast. The other issue is the strong cap over
the CWA between 800 and 700 mb. Unless there is forcing, areas in
north Georgia would need to rise to near 100 degrees before breaking
the cap. Latest models suggest the cap doesn't break down until
Sunday morning.

Have opted to go with GFS/NAM deep moisture and associated short
waves to forecast the best areas for thunderstorms, which at this
time both the GFS/NAM agree on extreme north Georgia tonight and
Sunday with the better chances in north Georgia Sunday night. As for
severe potential, if any storms develop, there is still the risk of
isolated severe storms as CAPES continue to run high as well as 0 -
6km bulk shear.

17

LONG TERM /Monday Night through Friday/...

A largely unsettled period can be expected through the long-term.
Monday continues to exhibit the best chance for strong to severe
thunderstorm activity as a front enters the area with abundant
instability in place by Monday afternoon. The remainder of the
extended will continue to see chances for convection each day with
plentiful moisture and southwest flow aloft. Refer to the previous
long-term discussion below for additional details.

RW

PREVIOUS LONG TERM /Issued 356 AM Sat May 27 2017/

Main forecast concern in long term period is chance for
strong/severe convection on Monday. 00Z model guidance in pretty
good agreement with Monday forecast. Front progged to continue to
sag into the state Monday with above normal sfc temps and
dewpoints. SBCAPE rises to fairly high values even for late May,
GFS 2500-3500 J/kg. Deep layer shear should be sufficient for
severe convection, 0-6km bulk shear mags > 30kts over much of the
CWA, however low level shear quite weak with 0-1km bulk shear
around 5-10kts. In such environments, we typically see severe
storms with large hail and wind threats but very low risk of
tornadoes. PW will be fairly high but not too abnormally high for
this time of year (GFS values around 1.6 in). With large scale
lift not too high, QPF also less than 1 inch in most locations
Mon, so will likely see periods of heavy rain but flash flooding
risk somewhat low.

After front sags into middle or south GA, essentially washes out
Tuesday. Moisture remains plentiful but without any forcing, any
storms would be fairly isolated thru Thursday. Have kept PoPs
fairly low but unlikely we will see a dry period with weak SWly
flow aloft. By Thurs Night or Friday, warm advection should kick
in with increase in moisture as well. Have bumped up PoPs then.

SNELSON

AVIATION...
00Z UPDATE...

VFR conditions to start out in the short term although do expect
to continue with periods of mid level cigs for the next several
hours. Biggest issue will be trying to time potential TSRA
episodes with guidance all over the place with possibilities. For
now...into the overnight looks like the best chances but
confidence so low that will only include VCSH for now. Intrusion
of lower clouds from the SW overnight will require MVFR cigs aft
10Z for all sites.

//ATL CONFIDENCE...00Z UPDATE...
Medium on TSRA chances.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  70  87 /  30  40  30  50
Atlanta         71  87  69  84 /  30  20  20  60
Blairsville     62  84  63  79 /  70  50  60  60
Cartersville    70  86  69  83 /  60  40  50  60
Columbus        71  90  73  87 /  10  10  10  60
Gainesville     69  86  68  83 /  60  50  50  50
Macon           69  93  72  89 /  10  10  10  40
Rome            69  86  69  83 /  60  50  70  60
Peachtree City  69  88  71  85 /  20  20  20  60
Vidalia         70  93  72  92 /   5  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Deese
Hazardous weather outlook, May 27, 9:15 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
915 PM EDT Sat May 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
915 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

The chance for thunderstorms will increase across far north Georgia
this evening into the overnight hours. A few of these storms could
become strong or severe with large hail, damaging winds, frequent
lightning, and even an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be possible Sunday and especially Monday as a
weak cold front moves through the state. The best chance for severe
storms will be on Monday with large hail, damaging winds heavy
rainfall and frequent lightning likely. As the front washes out,
moisture will linger and daytime heating will cause isolated
thunderstorms, some possibly strong, on Tuesday through Friday with
greater chances on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 27, 11:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1125 PM EDT SAT MAY 27 2017

GAZ006>009-280415-
Gilmer GA-Union GA-Towns GA-Fannin GA-
1125 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...UNION...TOWNS
AND FANNIN COUNTIES UNTIL 1215 AM EDT...

At 1123 PM EDT...a line of strong thunderstorms extended from north
of Murphy North Carolina to east of Chattanooga Tennessee, moving
southeast at 50 mph.

  HAZARD...40 to 50 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Blue Ridge, Hiawassee, Blairsville, Young Harris, Morganton, Blue
Mountain Shelter, Jones Mill, Gumlog, Higdon, Loving, Jones Creek,
Titus, Cohutta Wilderness, Culberson, Epworth, Low Gap Shelter,
Pisgah, Mineral Bluff, Vogel State Park and Cherry Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8355 3494 8360 3492 8360 3488 8366
      3482 8365 3478 8382 3472 8384 3474 8395
      3470 8404 3468 8417 3468 8424 3480 8460
      3483 8458 3486 8462 3499 8462 3499 8355
TIME...MOT...LOC 0323Z 296DEG 45KT 3542 8341 3526 8359 3506 8440 3503
8500

WIND...50MPH
Special weather statement, May 27, 11:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1140 PM EDT SAT MAY 27 2017

GAZ002-004>008-011>016-019>022-280430-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Union GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Floyd GA-Fannin GA-
1140 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...SOUTHERN
WALKER...NORTHWESTERN FORSYTH...WHITE...SOUTHERN MURRAY...LUMPKIN...
GILMER...SOUTHERN WHITFIELD...SOUTHERN UNION...NORTHERN CHEROKEE...
GORDON...NORTHERN BARTOW...PICKENS...FLOYD AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 1230 AM EDT...

At 1139 PM EDT...a line of strong thunderstorms extended from near
Nottely Dam to near Chatsworth and LaFayette, moving southeast at 55
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Canton, Cartersville, Calhoun, Dahlonega, Summerville, Jasper,
Cleveland, Dawsonville, Ellijay, Adairsville, Trion, Ball Ground,
Nelson, White, Waleska, East Ellijay, Resaca, Helen and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3464 8552 3471 8468 3480 8461 3468 8425
      3469 8405 3474 8395 3473 8383 3478 8382
      3480 8368 3476 8363 3465 8366 3455 8362
      3450 8367 3452 8379 3447 8393 3441 8398
      3433 8396 3433 8426 3429 8446 3420 8545
TIME...MOT...LOC 0339Z 310DEG 49KT 3495 8413 3474 8464 3470 8524 3462
8575 3463 8623

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:47 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Murray, Walker, Whitfield58 min
May 27, 11:25 PM EDTSpecial Weather StatementFFCFannin, Towns, Union50 min
May 28, 12:26 AM EDTSpecial Weather StatementFFCBanks, Bartow, Chattooga, Cherokee, Dawson, Floyd and 6 more49 min
May 28, 12:48 AM EDTSpecial Weather StatementFFCCobb, DeKalb, Douglas, Fulton, Gwinnett, Haralson and 2 more42 min
May 28, 12:59 AM EDTSpecial Weather StatementFFCBarrow, Jackson, Madison46 min
May 28, 2:17 AM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Henry, Spalding28 min
May 28, 2:54 AM EDTSpecial Weather StatementFFCChattooga36 min
May 28, 3:02 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd43 min
May 28, 3:42 AM EDTSpecial Weather StatementFFCWalker33 min
May 28, 4:16 AM EDTSpecial Weather StatementFFCChattooga, Walker29 min
May 28, 4:34 AM EDTSpecial Weather StatementFFCFloyd26 min
May 28, 4:58 AM EDTSevere Thunderstorm WarningFFCFloyd, Haralson, Polk37 min
May 28, 5:17 AM EDTSpecial Weather StatementFFCCherokee28 min
May 28, 5:24 AM EDTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Paulding51 min
May 28, 5:56 AM EDTSpecial Weather StatementFFCClayton34 min
May 28, 6:00 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Gwinnett30 min
May 28, 6:19 AM EDTSpecial Weather StatementFFCClayton, DeKalb, Henry, Newton, Rockdale, Walton26 min
May 28, 6:51 AM EDTSpecial Weather StatementFFCClarke, Morgan, Newton, Oconee, Walton24 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.